Heavy Rain, Honolulu
- When
- February 6, 7:57 PM HST to 10:07 PM HST
- Where
- Honolulu County, 0.57 mi NE of Fort Shafter to 0.22 mi SSE of Waimanalo Beach
- Reported by
- Official NWS Observations
- Coordinates
- 21.356, -157.864
A developing surface low north of the islands combined with a nearby upper level trough to produce heavy rain over portions of Oahu. The precipitation caused small stream and drainage ditch flooding, and ponding on roadways.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HFO wrote it up.
A developing surface low north of the islands combined with a nearby upper level trough to produce heavy rain over portions of Oahu. The precipitation caused small stream and drainage ditch flooding, and ponding on roadways. No serious injuries or property damage were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before the first event at Feb 6, 4:32 PM HST, 3 hours 25 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Honolulu HI 432 PM HST Wed Feb 6 2019 .SYNOPSIS... A developing low pressure system north of Kauai will drag a front down the island chain Thursday and Thursday night, with winds backing out of the north and strengthening behind it. The winds may become very strong through the weekend as the low drops south close to the islands. && .DISCUSSION... Water vapor imagery shows an approaching upper level trough with an axis currently about 500 miles northwest of Kauai this afternoon. At the surface, an east to west oriented trough passes about 200 miles north of Kauai. A low is currently developing north of Kauai along the trough and will slowly drift eastward Thursday and Friday after it forms. Over Hawaii this afternoon, light winds are light and generally out of the south to southwest. Instability from the upper trough and developing system has caused a band of moderate showers with embedded thunderstorms to develop near Kauai and track eastward towards Oahu. The showers and thunderstorms may lose some strength by tonight as they move near Maui County, but have included a slight chance of thunderstorms across the central portion of the state through tonight. Elsewhere, a band of layered clouds and showers along the eastern flank of the upper trough has set up across the Big Island, which will likely linger in place through Thursday. The upper trough will move over the islands Thursday and Friday. Meanwhile, a front will develop out of the low and will swing west to east across the islands Thursday and Thursday night bringing. Winds will shift out of the north behind the front, bringing cool and dry air over the islands. The low is expected to move northeastward Friday and Friday night, then strengthen and loop back southwest toward the islands over the weekend. The north winds on the back side of the low could become very strong late Friday through the weekend, which will get funneled over the islands as the low approaches. The unusual direction and strength of these could bring some potential damage and hazards. A Special Weather Statement (SPSHFO) has been issued to highlight to potential for strong winds and other hazards, see our website for more information. Winds at the high elevations will also be strong. Conditions will likely be cool and dry Friday into early Saturday with the northerly flow, but rain chances may increase again as the low nears the islands Saturday night into Sunday. && .AVIATION... Surface low pressure developing to the north of Kauai this evening will allow for light southerly or southwesterly flow across most of the islands. Isolated to scattered showers will be possible over the entire region, but mainly concentrated along a weak surface convergence boundary between Oahu and Maui, including over the surrounding waters. This activity is expected to bring MVFR conditions at times due to lowered visibility from +SHRA and mountain obscuration. && .MARINE... Southwest breezes will increase into the moderate to fresh category over the Oahu and Kauai waters this evening, while the eastern end of the state holds onto light to moderate southerly winds before shifting out of the southwest later tonight. Combined seas northwest of Kauai have diminished throughout the day, and will continue to do so as the current northwest swell slowly declines through Thursday. Therefore, the Small Craft Advisory (SCA) for the northwest and windward Kauai waters has been dropped. SCA conditions are expected to return to all waters Friday through the weekend as a major weather pattern shift occurs. Guidance remains persistent in advertising low pressure evolving north of the islands within 500 nautical miles tonight through Thursday in response to an amplifying upper pattern. As this feature develops, northerly winds on the backside will begin to fill in across the island chain and strengthen Thursday through Friday. Despite model differences into the weekend, confidence is steadily rising that this feature will evolve into a strong gale as it dives back toward the islands this weekend. Strong to gale-force north- northwest winds over the local waters would result if this scenario materializes Saturday through Sunday. The latest wave model guidance responds and depicts seas quickly building into the 20-30+ ft range Saturday through Sunday. Surf along north facing shores will remain near advisory level for Kauai as a new west-northwest (300 deg) swell peaks this evening and lingers through Thursday. Slightly smaller surf is anticipated for the rest of the island chain due to the direction. A more significant west-northwest (300-320 deg) swell is expected Friday through Saturday that will drive surf well above warning criteria for exposed north and west facing shores. A combination of this large, long-period west-northwest swell, strong to gale-force north-northwest winds locally, and large short-period seas will increase the likelihood for harbor surges and coastal inundation from wave run-up Friday through the weekend. The latest PacIOOS run- up and surge guidance for Haleiwa Harbor continues to reflect this potential through the weekend. Surf along east facing shores will trend up through the second half of the week as a long-period northeast (030 deg) swell fills in tonight and peaks Thursday around advisory level. A High Surf Advisory has been issued for east facing shores of all islands exposed to this swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Thursday for east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island. && DISCUSSION...Foster AVIATION...JT MARINE...TS
Special Weather Statement National Weather Service Honolulu HI 351 PM HST Wed Feb 6 2019 HIZ001>028-070400- Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 351 PM HST Wed Feb 6 2019 ...POTENTIAL FOR STRONG WINDS AND COASTAL FLOODING THIS WEEKEND... A powerful low pressure system is expected develop and move toward islands from the north over the weekend. The low will send a large amount of wave energy towards Hawaii that will impact exposed north and west facing shores. Expect dangerous seas and surf late Friday through Sunday night, with the threat of significant coastal flooding and beach erosion that could damage infrastructure and property. While the details and exact timing remain uncertain, the low will bring the potential for strong and potentially damaging north to northwest winds Friday through the weekend. These winds would be strongest over ridges and mountaintops and where they accelerate downslope. If you have outdoor plans for the weekend, be prepared for very windy conditions. If your plans include marine activities, you may want to consider postponing them. Stay tuned for forecast updates from the National Weather Service or your favorite media outlet. && Visit National Weather Service Honolulu: on the web at www.weather.gov/hawaii on Facebook at facebook.com/NWSHonolulu on Twitter at twitter.com/NWSHonolulu Foster
Special Weather Statement...CORRECTED National Weather Service Honolulu HI 400 PM HST Wed Feb 6 2019 HIZ001>028-070400- Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 400 PM HST Wed Feb 6 2019 ...POTENTIAL FOR STRONG WINDS AND COASTAL FLOODING THIS WEEKEND... A powerful low pressure system is expected to develop and move toward islands from the north over the weekend. The low will send a large amount of wave energy towards Hawaii that will impact exposed north and west facing shores. Expect dangerous seas and surf late Friday through Sunday night, with the threat of significant coastal flooding and beach erosion that could damage infrastructure and property. While the details and exact timing remain uncertain, the low will bring the potential for strong and potentially damaging north to northwest winds Friday through the weekend. These winds would be strongest over ridges and mountaintops and where they accelerate downslope. If you have outdoor plans for the weekend, be prepared for very windy conditions. If your plans include marine activities, you may want to consider postponing them. Stay tuned for forecast updates from the National Weather Service or your favorite media outlet. && Visit National Weather Service Honolulu: on the web at www.weather.gov/hawaii on Facebook at facebook.com/NWSHonolulu on Twitter at twitter.com/NWSHonolulu Foster
Special Weather Statement...CORRECTED National Weather Service Honolulu HI 411 PM HST Wed Feb 6 2019 HIZ001>028-070400- Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 411 PM HST Wed Feb 6 2019 ...POTENTIAL FOR STRONG WINDS AND COASTAL FLOODING THIS WEEKEND... A powerful low pressure system is expected to develop and move toward the islands from the north over the weekend. The low will send a large amount of wave energy towards Hawaii that will impact exposed north and west facing shores. Expect dangerous seas and surf late Friday through Sunday night, with the threat of significant coastal flooding and beach erosion that could damage infrastructure and property. While the details and exact timing remain uncertain, the low will bring the potential for strong and potentially damaging north to northwest winds Friday through the weekend. These winds would be strongest over ridges and mountaintops and where they accelerate downslope. If you have outdoor plans for the weekend, be prepared for very windy conditions. If your plans include marine activities, you may want to consider postponing them. Stay tuned for forecast updates from the National Weather Service or your favorite media outlet. && Visit National Weather Service Honolulu: on the web at www.weather.gov/hawaii on Facebook at facebook.com/NWSHonolulu on Twitter at twitter.com/NWSHonolulu Foster
Special Weather Statement National Weather Service Honolulu HI 656 PM HST Wed Feb 6 2019 HIZ001>028-071500- Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains- Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau- Olomana-Central Oahu-Waianae Mountains-Molokai Windward- Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe- Maui Windward West-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-Haleakala Summit-Kona- South Big Island-Big Island North and East-Kohala- Big Island Interior-Big Island Summits- 656 PM HST Wed Feb 6 2019 ...POTENTIAL FOR STRONG WINDS AND COASTAL FLOODING THIS WEEKEND... A powerful low pressure system is expected to move toward the islands from the north over the weekend. The low will send a large swell toward the islands that will impact exposed north and west facing shores. Expect dangerously high seas and surf from late Friday through Sunday night, with the threat of significant coastal flooding and beach erosion that could damage infrastructure and property. While the details and exact timing remain uncertain, the low will bring the potential for strong and damaging north to northwest winds Friday through the weekend. These winds would be strongest over ridges and mountaintops, and where they accelerate downslope. If you have outdoor plans for the weekend, be prepared for very windy conditions. If your plans include marine activities, you may want to consider postponing them. Stay tuned for forecast updates from the National Weather Service or your favorite media outlet. && Visit National Weather Service Honolulu: on the web at www.weather.gov/hawaii on Facebook at facebook.com/NWSHonolulu on Twitter at twitter.com/NWSHonolulu Foster/Birchard
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Hawaii in 2019Every state in 2019This day in weather historyWarnings in Hawaii, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799435.